I want to warn anyone who is on Sprycel (and probably any of the other TKI drugs as well) to be very careful about getting a steroid shot. Six weeks ago, I got a steroid shot to treat what we thought was a bad case of poison ivy (but, in hindsight, was probably a bad rash due to Sprycel). Today, I am recovering from surgery after developing a serious bacterial infection as a direct result of that shot.
The area (my right lower hip) became infected within a few weeks after I received the shot. The doctors tried antibiotics and draining the area, but nothing worked. After I developed a fever last week, the doctor said the only way left to treat the infection was through surgery. I now have four sizable wounds in my lower hip that have to heal from the inside out. Basically, the infection became trapped under my skin and needed an "escape route." I am facing several weeks of recovery.
Sprycel is likely the culprit of why my body reacted so badly to the steroid shot. I am currently on a drug break -- I see my oncologist next week to determine where we go from here. All this is quite disturbing, particularly since I had reached PCRU in April for the first time.
Of course, I can't help but kick myself now for agreeing to the shot in the first place. I would not be where I am today if I had treated the rash differently. But I wanted to share my story in the hope that it will keep other CML patients from making the same mistake I did. I try to forget sometimes that I have CML but this has been a pretty tough reminder that this disease is with me whether I like it or not.










